Savella - anyone had success with lower dose?

Discussion in 'Fibromyalgia Main Forum' started by Lau, Mar 25, 2010.

  1. Lau

    Lau New Member

    I took Savella about 7 months ago, but had to stop due to the side effects. (Resting heart rate 130 - with made sleeping more difficult due to the racing heart 'feeling', sweating like I ran a marathon -clothes and skin dripping wet, flushing, severe pain in eyes) It did help with the pain though, more than anything else I've tried, & believe me in the last 24 years I have tried everything! Since than I have been hardly functioning as a human being - more like a slug! Pain is over the top and decided to try Savella again at a lower dose to see if I can get some benefit & not all the side effects. (I was taking 50mg 2x day) I am now up to 25mg 2x day - no side effects other than eye pain, but no relief either. Now I'm not sure what to do. 50 & 25? Anyone have success at lower doses? I would really appreciate your input.

    Regards, Laurie
    [This Message was Edited on 03/27/2010]
  2. loto

    loto Member

    I didn't have much experience with Savella, because after taking it for 3 or 4 days, I stopped because of the side effects. I could NOT go on taking it. I can't remember what the mg's were on that 3rd or 4th day---I had a sample pack from my doctor, and it gradually got to more mg's per day.
    I had CRAZY side effects! When it got to the point that I could actually HEAR my eyeballs moving and I would get so dizzy even while sitting, I couldn't take it anymore. I thought I was going insane!
    Oh yeah, and it didn't help me with my pain.
    So sorry I couldn't help you out more, I just wanted to share my experience with it.
    I hope you can get something figured out so you feel better soon!

  3. debilyn

    debilyn New Member

    Hi Laurie,

    I've been taking Savella for four months. I was able to fine tune the dose to 50 mg in the morning and 25 mg in the evening; that was the least amount I could use to get pain relief.

    And, at that dose the sweating and flushing was the most minimal--still had it sometimes but not as bad as when I was on 50 mg twice a day. I, too, have tried everything, and this is the only non-narcotic medication that works for me.

    However, the heart side effects didn't stop:

    BP 145/95 when I've never had a BP over 120/80

    resting heart rate at 130

    I think the side effects are doing more harm in the long run, and my doctor agrees. I've been weaning off of it the last two weeks. I'm down to 25 mg in the morning and 12.5 in the evening.

    I feel terrible. Not only is the pain back, but so is all of the fog and fatigue.

    Why can't they make Savella with fewer side effects? What good is it if one ends up having a stroke because of the effects the medication has on the heart/circulatory system?

    I don't think this helps you much, but it's a good vent for me =]

    Take care and blessings to you,

    ~ Debilyn
    [This Message was Edited on 03/25/2010]
  4. Lau

    Lau New Member

    Thank you both for your input. I was hoping for better outcomes, but the information helps.

    Debilyn, I also wish they could somehow 'fine tune' this med & get rid of the side effects. It is so frustrating. We are like guinea pigs, and desperate enough to try anything to get some relief. I'm not sure what I'm going to do, may hang in there a bit longer, but agree the heart issues are just to scary. My blood pressure and pulse rate were always good before this med. You can vent to me anytime! It is good to talk to others that know what we're going through.

    Thanks loto & Debilyn - hope we all find something that helps! (Let me know if you do!)


  5. pumkinhead

    pumkinhead New Member

    Was on savella for approx 2 months. Side effects almost drove me crazy with high anxiety and panic attacks. My doc is weaning me back on cymbalta which i did not have side effects
    from. He said to just stop the sevella.

    This is my 2nd day off savella and 2nd day on Cymbalata. Already feel better.

  6. siestasuze

    siestasuze New Member

    Hi Laurie, I have been on this med since last August 09. This is the BEST med to help with the pain, the fog and the ability to feel like doing something. But I also suffer from the side effects. It's been playing with my BP and Heart rate as well. Not the sweats though.

    So, I tried changing the dosing schedule. On 50 mg 2 x daily. Changed my dose to 25 mg 4 x daily. Through trial and error, I've found the best way for me is to take 25mg around 6a.m., 25mg at 3:00 p.m., and 25mg around 10:30 p.m. for total of 75mg/day. I did find that 50mg didn't work either, the 75mg helps, but not like the full 100mg dose.

    Also scheduled this dose with my muscle relaxer,which use to make my BP really low, and my breakthru pain med. Anyway---- this is how I've managed to make the Savella work.

    However have times of high BP, and my resting heart rate is always at least 100. (Prior to savella, my resting heart rate was still high, I don't exercise at all, like in the high 80's.

    I have a follow up appt with my doctor next week. Going to ask if there are tests to assess if there's been any heart damage; ways to monitor, whether to continue to take the Savella? I did wear a 24 hour heart monitor after having these side effects (after being on it the first month) there were no changes in the EKG, so who knows?

    I wonder if maybe the med was a "controlled or extended release" if that would help with the side effects?
    Know that it is the only med that has really helped with my fibro and just hope to continue on it. We'll see next week.???

    Don't know if this helps you or not, but I understand the frustration and how you feel!


    [This Message was Edited on 03/27/2010]
  7. Lau

    Lau New Member

    Hi! I really appreciate you're responding to my post. Your info really helps. It sounds like you are in the same boat as me.

    Today I woke up feeling so much better-actually felt somewhat 'normal' and had energy to do some things around the house. Really hopeful (again). Almost afraid to be hopeful because I'm not sure I'll stay on this med. I'm still taking 25mg 2x day, so hoping it just took a few days to start working. So far my blood pressure didn't increase, although I feel kind of jittery. Eye pain is pretty bad though, but overall a big improvement in pain and fatigue.

    I also take a muscle relaxer at night (soma) & ultraset for pain, and am continuing those. Does the soma keep blood pressure down?is that the one you take? I also take ambien cr as getting sleep is a big problem, as I'm sure you know.

    I hope everything works out for you. The heart stuff is kind of scary and a big price for us to have to pay for relief. I wanted to let you know I was doing a search (not sure if it was on this board or just the internet) & read about a group "public citizen?" that was calling for a recall of Savella do to these problems. It was an associated press release. I hope it's not going to happen, because it sounds like for some of us it's the only thing that is helping, despite the problems. Maybe this attention will cause them to re-work/fine tune it somehow.

    Please let me know how you do after your doctor appt. Thanks again for the dosing info. Wishing you all the best - Laurie
  8. siestasuze

    siestasuze New Member

    Good to hear you are feeling little better. The savella seems to work better when taken in smaller dose, well I will rephrase that! The side effects aren't as bad when I break my 75mg dosages into 3 25mg/day. The savella actually works much better at 100mg / day. But I'll take it however I can!!

    Yes, I am well aware of the "PUBLIC CITIZEN" Group trying to get this med banned. If you search my post, 1.22.10 "Who is PUBLIC CITIZEN?", you'll see how I feel about that stupid petition. I kinda jumped on my soapbox and vented a few minutes in that post, HA!!

    No I don't take soma, my neurologist put me on Tizanidine, generic for Zanaflex, back when I was first diagnosed with fibro (10 years ago) as a muscle relaxer. I'm not sure if soma lowers blood pressure or not. Yes I too am struggling with sleep problems right now. Have taken ambien for years, guess my system has built up tolerance, not working now. My doctor tried me on Trazodone 50mg, which when I posted here for info on, seemed to work well for the people who replied to my post. But after 2 weeks--nothing. Not the least bit drowsy.

    So now, I'm trying Lunesta (six nights now). It's helping but still waking up, just not as much. I'm sure you know how hard it is getting sleep. Somehow, my system is backwards. I sleep so much better during the day. Which starts this hard to break cycle of "resetting my internal clock". I'm making plans to force myself up earlier each day, and go to bed earlier at night, in hopes this will get me on a regular sleep pattern. It's gonna be hard--with fibro you just sleep when you can!

    Thanks for your reply, I will let you know what my doctor says about the savella after my appt on Tuesday. Well gotta make myself go to bed now, ooops first take my Lunesta, you know, the one that advertises the pretty green butterfly flying around the ladys bed while she sleeps (TV ad in my area) anyway, wish me luck and may I not see green butterflys either!LOL-------

    You're welcome for my history with savella, probably more info than you needed, but we are all in the same boat here! Every bit of information shared is help for us all, or so I feel anyway. Hope you keep feeling better with the lower dosing, hang in there!